Alert archive / Georgia / Special Weather Statements in 2012

Special Weather Statement, NWS Atlanta, GA

May 17, 2012Dooly County, Georgia

NWS Atlanta, GA issued this special weather statement at May 17, 2012, 12:40 PM EDT for Dooly County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2012, 12:40 PM EDT (16:40 UTC)
Expired
May 17, 2012, 1:30 PM EDT
In force
50 min
Issued by
NWS Atlanta, GA

County Dooly County, GA

The radar

The Robins AFB radar (KJGX), 60 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 4.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WWUS82 KFFC 171640
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1240 PM EDT THU MAY 17 2012

GAZ093-095-105-171730-
1240 PM EDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN MACON...DOOLY AND HOUSTON COUNTIES UNTIL 130 PM EDT...

AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GROVE PARK...MOVING SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SOUTHEAST MACON...NORTH DOOLY AND SOUTHWEST HOUSTON COUNTIES THROUGH 
130 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOSS 
OAK...GROVE PARK...ELKO...HENDERSON...UNADILLA...FIVE POINTS AND 
PINEHURST. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3216 8375 3228 8398 3243 8379 3236 8367
TIME...MOT...LOC 1640Z 032DEG 7KT 3237 8376

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 17, 7:45 AM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 17, 7:45 AM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
745 AM EDT THU MAY 17 2012

.PREV DISCUSSION...

SHORT TERM /TODAY THROUGH FRIDAY/...
/ISSUED 411 AM EDT THU MAY 17 2012/
THE REMNANTS OF THE COLD FRONT REMAIN AS A WEAK BOUNDARY ACROSS THE
SOUTHEAST PORTION OF THE CWA WHILE THE UPPER LEVEL TROUGH REMAINS
ALIGNED OVER THE CWA. THE TROUGH AXIS WILL SLIDE EASTWARD TODAY TO
THE SOUTHEAST PART OF THE CWA AND NAM...GFS AND ECMWF ARE ALL
SIMILAR IN DEVELOPING AN UPPER LEVEL LOW OVER EAST GA AND SC. THIS
TROUGH WILL ALLOW SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON
TO BE FOCUSED ACROSS EASTERN GEORGIA...WITH THE BEST CHANCES ACROSS
THE SOUTHEAST PORTION OF THE CWA. STORMS ARE STILL POSSIBLE ACROSS
THE MOUNTAINS WITH OROGRAPHIC LIFT. THINK THE MET POPS ARE TOO HIGH
FOR TODAY BUT THE MAV POPS TOO LOW...SO FORECAST IS SOMEWHERE IN THE
MIDDLE. WITH MUCAPE VALUES NEAR 2000 J/KG THIS AFTERNOON CANNOT
COMPLETELY RULE OUT AN ISOLATED SEVERE STORM AND SPC HAS INCLUDED
THE EASTERN PORTIONS OF THE CWA IN A 5 PERCENT AREA FOR WIND AND
HAIL. WITH LITTLE LOW LEVEL AND DEEP LAYER SHEAR...EXPECT SUMMERLIKE
STORMS.

SFC HIGH PRESSURE WILL BUILD INTO THE CWA FROM THE NORTH TONIGHT AS A
SFC RIDGE MOVES OVER THE MID ATLANTIC. UPPER LEVEL TROUGH AXIS
FINALLY SHIFTS EAST OF THE CWA ON FRIDAY. THIS...COMBINED WITH THE
SFC RIDGE WILL DECREASE THE RAIN CHANCES FOR FRIDAY. SHOWERS AND
THUNDERSTORMS ARE LIMITED TO A SLIGHT CHANCE FRIDAY AFTERNOON AND
MAINLY ACROSS THE FAR NORTH AND SOUTH PORTIONS OF THE CWA.
INSTABILITY IS WEAKER ON FRIDAY WITH MUCAPE VALUES BARELY REACHING
1000 J/KG. WITH LESS INSTABILITY AND CONTINUED WEAK SHEAR...LESS OF
A CHANCE OF A STRONG STORM ON FRIDAY.

LEANED TOWARD A MAV/MET BLEND FOR TEMPS...BUT DID HAVE TO MAKE SOME
MINOR ADJUSTMENTS...PARTICULARLY ADJUSTING THE MAX TEMPS DOWN AT RMG
THAT HAVE BEEN AROUND 3 DEGREES TOO WARM LATELY IN THE MAV AND MET
GUIDANCE.

11

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
/ISSUED 411 AM EDT THU MAY 17 2012/
THE LONG TERM CONTINUES WITH THE UPPER TROUGH PATTERN AT THE
BEGINNING OF THE PERIOD. REMNANTS OF A FRONTAL BOUNDARY LINGER
ACROSS CENTRAL GEORGIA WITH A MOIST EASTERLY FLOW. LOOKS LIKE A
COUPLE OF SHORT WAVES MOVE ALONG THE BOUNDARY...BUT DYNAMICS
REMAIN WEAK OVER THE CWA. SO HAVE KEPT LOW POPS MAINLY ACROSS THE
EAST CENTRAL AREA THROUGH THE WEEKEND. BOTH GFS AND ECMWF GIVE
SOME VARIATION OF AN UPPER TROUGH THROUGH THE REMAINDER OF THE
PERIOD. BY TUESDAY A FRONT SHOULD BE PUSHING INTO THE CWA. WITH
LITTLE CONSISTENCY IN THE PATTERN...HAVE HELD ON TO SLIGHT CHANCE
OR LOW CHANCE POPS ACROSS THE CWA FOR THE REST OF THE EXTENDED.

41

&&

.AVIATION...
12Z UPDATE...
MVFR CONDITIONS ARE EXPECTED THROUGH TONIGHT. WINDS HAVE COME
AROUND TO THE NE AT ATL BUT COULD SEE A LITTLE WAIVERING AROUND N
FOR THE NEXT HOUR OR SO. SCT040-060 CLOUDS EXPECTED TO DEVELOP
LATE THIS MORNING. TSRA CHANCE AT THE TAF SITES ARE LOW...BUT BEST
CHANCES ARE ON THE EAST SIDE...AT MCN AND AHN. THE POSSIBILITY OF
MVFR CONDITIONS EXIST FOR TOMORROW MORNING WITH INCREASED LOW
LEVEL MOISTURE BUT CONFIDENCE ON THE SITUATION IS LOW AT THIS
TIME.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM CONFIDENCE ON WIND DIRECTION THROUGH 14Z THEN HIGH
CONFIDENCE. HIGH CONFIDENCE ON CIGS AND VSBYS EXCEPT LOW
CONFIDENCE ON CIGS FRIDAY MORNING.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          85  60  82  57 /  20  20  10   5
ATLANTA         84  62  81  60 /  20  20  10   5
BLAIRSVILLE     78  55  78  53 /  20  20  20  10
CARTERSVILLE    84  57  83  54 /  10  10  10  10
COLUMBUS        87  63  84  61 /  10  10  10   5
GAINESVILLE     83  60  81  58 /  20  20  10  10
MACON           87  60  83  59 /  20  20  10   5
ROME            86  58  84  56 /   5  10  10  10
PEACHTREE CITY  84  57  82  55 /  10  10  10   5
VIDALIA         85  65  82  64 /  40  30  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 17, 10:45 AM EDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 AM EDT THU MAY 17 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180845-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1045 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY STRETCHING FROM THE CENTRAL SECTIONS OF
THE CAROLINAS INTO CENTRAL GEORGIA WILL BE THE MAIN FOCUS FOR THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA
TODAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS ASSOCIATED WITH THE THUNDERSTORMS WILL BE BRIEF
HEAVY RAIN AND OCCASIONAL LIGHTNING. THE MOST LIKELY LOCATION FOR
THUNDERSTORMS THROUGH THE AFTERNOON IS EAST OF A LINE FROM CORDELE
TO MACON TO WARRENTON. LATER THIS AFTERNOON AND EVENING THE
THUNDERSTORM CHANCES WILL EXPAND WEST...BUT WILL REMAIN GENERALLY
ALONG AND EAST OF A CALHOUN TO ATLANTA TO COLUMBUS LINE.

.DISCUSSION...
A WEAK FRONTAL BOUNDARY REMAINS ACROSS CENTRAL GEORGIA TODAY. THIS
WILL HELP TRIGGER SHOWERS AND SCATTERED THUNDERSTORMS OVER THE AREA.
CAPE VALUES ARE EXPECTED TO INCREASE INTO THE 1500 TO 2000 J/KG
RANGE ACROSS THE AREA THIS AFTERNOON BUT SHEAR SHOULD REMAIN WEAK.
ISOLATED STORMS COULD BECOME STRONG...BUT STORMS ARE EXPECTED TO
STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A CHANCE OF THUNDERSTORMS MAINLY FOR PORTIONS OF EAST
CENTRAL GEORGIA THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS
ACROSS MOST OF NORTH AND CENTRAL GEORGIA MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Local storm report, May 17, 9:56 AM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
956 AM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     LIGHTNING        HAWKINSVILLE            32.28N 83.47W
05/16/2012                   PULASKI            GA   EMERGENCY MNGR

            THE PULASKI COUNTY EMERGENCY MANAGER REPORTED THAT
            LIGHTNING STRUCK A HOME NEAR THE CENTER OF
            TOWN...CATCHING ELECTRICAL WIRES ON FIRE. MOST OF THE
            DAMAGE WAS DUE TO THE SMOKE.

&&

TDP
Special weather statement, May 17, 11:44 AM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1144 AM EDT THU MAY 17 2012

GAZ082-083-094>097-109-171615-
1144 AM EDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING AND HEAVY
RAIN IN TWIGGS...PEACH...LAURENS...BIBB...BLECKLEY...DODGE AND
HOUSTON COUNTIES UNTIL 1215 PM EDT...

AT 1141 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MACON TO HARLOW...MOVING SOUTHWEST AT 10
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE ACROSS TWIGGS...
PEACH...LAURENS...BIBB...BLECKLEY...DODGE AND HOUSTON COUNTIES
THROUGH 1215 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE DUBLIN...RIPLEY...FITZPATRICK...DRY BRANCH...
JEFFERSONVILLE...FRANKLINTON...WESLEYAN...ARKWRIGHT...CROSS
KEYS...PAYNE CITY...MACON...DUDLEY...DANVILLE...HARLOW AND MONTROSE.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3228 8303 3245 8351 3265 8383 3269 8377
      3269 8372 3273 8381 3294 8371 3289 8365
      3289 8360 3287 8358 3287 8357 3273 8330
      3259 8323 3265 8309 3258 8288
TIME...MOT...LOC 1543Z 023DEG 9KT 3282 8366 3266 8340
          3253 8302
Special weather statement, May 17, 12:40 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1240 PM EDT THU MAY 17 2012

GAZ093-095-105-171730-
1240 PM EDT THU MAY 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN MACON...DOOLY AND HOUSTON COUNTIES UNTIL 130 PM EDT...

AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GROVE PARK...MOVING SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
SOUTHEAST MACON...NORTH DOOLY AND SOUTHWEST HOUSTON COUNTIES THROUGH
130 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE MOSS
OAK...GROVE PARK...ELKO...HENDERSON...UNADILLA...FIVE POINTS AND
PINEHURST. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3216 8375 3228 8398 3243 8379 3236 8367
TIME...MOT...LOC 1640Z 032DEG 7KT 3237 8376

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 8:04 PM EDTSpecial Weather StatementFFCPulaski41 min
May 16, 8:10 PM EDTSpecial Weather StatementFFCGreene50 min
May 16, 8:26 PM EDTSpecial Weather StatementFFCDooly49 min
May 16, 8:44 PM EDTSpecial Weather StatementFFCDooly, Pulaski61 min
May 16, 8:52 PM EDTSpecial Weather StatementFFCGreene53 min
May 16, 9:46 PM EDTSpecial Weather StatementFFCCrisp, Wilcox59 min
May 16, 10:19 PM EDTSpecial Weather StatementFFCCrisp41 min
May 16, 11:12 PM EDTSpecial Weather StatementFFCCrisp48 min
May 17, 11:44 AM EDTSpecial Weather StatementFFCBibb, Bleckley, Twiggs31 min
May 17, 12:59 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Macon46 min
May 17, 1:44 PM EDTSpecial Weather StatementFFCCrisp, Dooly61 min
May 17, 2:32 PM EDTSpecial Weather StatementFFCSumter43 min
May 17, 2:43 PM EDTSpecial Weather StatementFFCTaylor47 min
May 17, 2:45 PM EDTSpecial Weather StatementFFCMorgan45 min
May 17, 3:23 PM EDTSpecial Weather StatementFFCMorgan67 min
May 17, 3:30 PM EDTSevere Thunderstorm WarningFFCWilkes26 min
May 17, 3:59 PM EDTSpecial Weather StatementFFCHancock, Taliaferro, Warren, Wilkes31 min
May 17, 4:50 PM EDTSpecial Weather StatementFFCBaldwin, Glascock, Greene, Hancock, Jefferson, Madison and 3 more25 min
May 17, 5:37 PM EDTSpecial Weather StatementFFCBaldwin, Jefferson, Johnson, Wilkinson53 min
May 17, 5:49 PM EDTSevere Thunderstorm WarningFFCJones41 min
May 17, 6:14 PM EDTSpecial Weather StatementFFCForsyth, Hall46 min
May 17, 6:24 PM EDTSpecial Weather StatementFFCOconee, Walton51 min
May 17, 6:31 PM EDTSpecial Weather StatementFFCBleckley, Dodge, Emanuel, Laurens, Montgomery, Treutlen and 1 more44 min
May 17, 6:34 PM EDTSpecial Weather StatementFFCGilmer41 min
May 17, 6:45 PM EDTSpecial Weather StatementFFCTaylor45 min
May 17, 6:50 PM EDTSevere Thunderstorm WarningFFCForsyth, Gwinnett, Hall40 min
May 17, 7:14 PM EDTSpecial Weather StatementFFCForsyth46 min
May 17, 7:38 PM EDTSpecial Weather StatementFFCFulton37 min
May 17, 7:42 PM EDTSevere Thunderstorm WarningFFCCobb, Fulton48 min
May 17, 7:46 PM EDTSevere Thunderstorm WarningFFCMarion, Stewart, Sumter, Webster44 min
May 17, 7:53 PM EDTSpecial Weather StatementFFCPickens37 min

Nearby

Special Weather Statements in Georgia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.